Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS Bismarck, ND

September 4, 2014Burleigh County, McLean County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 4, 2014, 2:49 AM CDT for Burleigh County, McLean County, Oliver County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2014, 2:49 AM CDT (07:49 UTC)
Expired
Sep 4, 2014, 3:45 AM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burleigh County, ND, McLean County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 56 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 1:48 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:52 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 4, 1:52 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
152 AM CDT THU SEP 4 2014

.UPDATE...

ISSUED AT 155 AM CDT THU SEP 4 2014

WILL ALLOW THE MAJORITY OF THE SEVERE THUNDERSTORM WATCH TO EXPIRE
AT 2AM CDT. WILL EXTEND/ISSUE A NEW SEVERE THUNDERSTORM WATCH FOR
ONGOING SEVERE STORMS...BASICALLY ALONG I94 AND A COUNTY NORTH AND
SOUTH FROM BISMARCK EAST. THIS WILL BE VALID UNTIL 12Z...BUT
FULLY EXPECT WE WILL EXPIRE BEFORE ONCE ACTIVITY MOVES OUT OF THE
BISMARCK CWA.

UPDATE ISSUED AT 106 AM CDT THU SEP 4 2014

CONVECTION CONTINUES TO PUSH EAST...AND HAVE REMOVED ANOTHER TIER
OF COUNTIES ON THE WESTERN EDGE OF THE WATCH. AN EXTENSION OR NEW
SEVERE THUNDERSTORM WATCH MAY BE NEEDED ACROSS MY EAST. EVALUATING
NOW.

UPDATE
ISSUED AT 1150 PM CDT WED SEP 3 2014

QUICK UPDATE TO REMOVE A FEW COUNTIES ACROSS WESTERN NORTH DAKOTA.
SURFACE COLD FRONT HAS MOVED THROUGH THE FAR WEST AND THE SEVERE
THREAT HAS DECREASED GREATLY THERE. FARTHER EAST...TWO CONVECTIVE
SYSTEMS CONTINUE TO PRODUCE SEVERE WEATHER...ONE OVER EASTERN DUNN
AND THE OTHER OVER EASTERN MCLEAN. UPDATED POPS BASED ON LATEST
RADAR AND NEAR TERM MODELS.

UPDATE ISSUED AT 916 PM CDT WED SEP 3 2014

THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA HAVE INCREASED IN
COVERAGE OVER THE PAST COUPLE HOURS. HAVE INCREASED POPS ACROSS
THE SOUTHWEST AND CENTRAL PART OF THE STATE WITH THE HRRR AND RAP
SHOWING HIGHER THUNDERSTORM CHANCES FOR THOSE LOCATIONS.

UPDATE ISSUED AT 640 PM CDT WED SEP 3 2014

ISOLATED SEVERE THUNDERSTORM CONTINUES TO TRACK EAST ACROSS
NORTHWEST NORTH DAKOTA...WITH ADDITIONAL STRONG CONVECTION OVER
NORTHEAST MONTANA. SURFACE BASED CONVECTION HAS YET TO DEVELOP
OVER WESTERN NORTH DAKOTA BUT SUCCESSIVE RUNS OF THE HRRR HAVE
INDICATED SCATTERED CONVECTION ACROSS THE SOUTHWEST AND MOVING
INTO THE SOUTH CENTRAL. LATEST RUN IS HINTING MORE AT THE
CONVECTION IN NORTHEAST MONTANA TRACKING ACROSS THE NORTHWEST AND
NORTH CENTRAL. WILL NEED TO MONITOR FOR POSSIBLE CONVECTIVE WATCH
THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM CDT WED SEP 3 2014

CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA WITH
MOISTURE CONTINUING TO SLOWLY WRAP UP INTO CENTRAL NORTH DAKOTA
AHEAD OF IT. UPPER LEVEL ANALYSIS PLACES TROUGH/LOW PUSHING FORWARD
INTO EASTERN MONTANA. INITIAL WAVE EJECTING AHEAD OF THE TROUGH
CONTINUES TO PRODUCE CONVECTION OVER NORTHEAST MONTANA. FORECAST
CHALLENGES FOR TODAY INCLUDE THE SEVERE POTENTIAL LATE TODAY INTO
TONIGHT...AND THEN GUSTY WINDS ON THURSDAY.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...UPPER TROUGH WILL
CONTINUE ITS EASTWARD PUSH WITH BROAD SCALE LIFT CONTINUING TO
INCREASE FROM WEST TO EAST. MOISTURE WILL CONTINUE TO INCREASE AS
LOW SLOWLY SHIFTS TOWARDS NORTH CENTRAL SOUTH DAKOTA. INITIAL
DISCRETE STORMS THAT DEVELOP WILL ENCOUNTER INCREASING INSTABILITY
ALONG WITH IMPRESSIVE DEEP LAYER SHEAR. EXPECT INITIAL STORMS WILL
HAVE A MAINLY HAIL THREAT ALONG WITH A STRONG WIND THREAT. AS TIME
GOES ON AND STORM DEVELOPMENT WORKS EASTERLY ENCOUNTERING HIGHER
MOISTURE...THERE MAY BE A BRIEF TORNADO THREAT IF THE STORMS CAN
BE SURFACE BASED. WITH THAT SAID...THE HAIL AND WIND THREAT WILL
CONTINUE INTO THE LATE EVENING. FOCUS FOR SEVERE WILL SHIFT OVER
MAINLY CENTRAL INTO EASTERN NORTH DAKOTA OVERNIGHT AS PLUME OF
STRONG INSTABILITY REMAINS WITH STRONG THETA-E ADVECTION...WHILE
OVER THE WEST ATMOSPHERE WILL STABILIZE. STORMS SHOULD ALL BE
PUSHED OFF TO THE EAST BY SUNRISE WITH SHOWERS LINGERING.

ON THURSDAY...SOME SHOWERS WILL REMAIN PRIMARILY OVER THE NORTHERN
AND EASTERN PART OF THE STATE AS UPPER TROUGH MAKES ITS WAY EAST.
PRIMARY CONCERN WILL BE GUSTY WEST TO NORTHWESTERLY WINDS
DEVELOPING AS COLD AIR POURS INTO THE AREA WITH TIGHT PRESSURE
GRADIENT AS LOW SHIFTS INTO MINNESOTA. STRONGEST WINDS LOOK TO BE
OVER SOUTHWEST NORTH DAKOTA IN THE MORNING...WITH WINDS
DIMINISHING IN THE AFTERNOON AS GRADIENT RELAXES AND COLD AIR
ADVECTION DECREASES. TEMPERATURES WILL BE SEASONABLY COOL WITH
MANY LOCATIONS AROUND 10-15 DEGREES BELOW AVERAGE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 PM CDT WED SEP 3 2014

A NORTHWEST FLOW ALOFT IS MAINTAINED THURSDAY NIGHT INTO
SATURDAY...THEN TRANSITIONS TO A ZONAL FLOW SUNDAY INTO WEDNESDAY. A
MORE ACTIVE PERIOD WILL EVOLVE DURING THE ZONAL FLOW PERIOD AS A
STRONG SHORTWAVE TROUGH AND ASSOCIATED POTENT COLD FRONT IS SLATED
TO SWEEP THROUGH TUESDAY INTO WEDNESDAY...WITH SEVERE WEATHER POSSIBLE.

GUSTY NORTHWEST WINDS THURSDAY EVENING WILL QUICKLY SUBSIDE AS A
SURFACE HIGH PRESSURE SLIDES ACROSS SOUTHWEST NORTH DAKOTA EARLY
THURSDAY NIGHT AND INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. A CLEAR
SKY...GOOD RADIATIONAL COOLING...AND DEWPOINTS IN THE UPPER 30S LOOK
REASONABLE TO SUPPORT OVERNIGHT LOWS IN THE UPPER 30S ACROSS THE
SOUTHWEST...ESPECIALLY OVER THE NORMAL COLDER LOCATIONS SUCH AS
HETTINGER. HENCE HAVE LOWERED MINIMUM TEMPERATURES INTO THE UPPER
30S UNDER THIS WEATHER PATTERN. OVERALL...A QUIET/PLEASANT WEATHER
PATTERN CONTINUES FRIDAY/SATURDAY WITH A SLOW MODERATING TREND. H85
TEMPS BEGIN TO WARM LEADING TO HIGHS INTO THE 70S SATURDAY AND
SUNDAY. THERE WILL BE A SUBTLE DRY COLD FRONTAL PASSAGE SATURDAY
AFTERNOON...HOWEVER OTHER THAN A WINDSHIFT TO THE NORTHWEST...NOT
EXPECTING MUCH OF A TEMPERATURE CHANGE.

A MORE ACTIVE WEATHER PATTERN SLOWLY BEGINS TO EMERGE SUNDAY NIGHT
AS A WEAK SHORTWAVE SLIDES THROUGH WITH WARM AIR ADVECTION PROCESSES
TAKING OVER. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY MAINLY FOR THE JAMES RIVER VALLEY. THE
WARMEST DAY WILL BE MONDAY WITH HIGHS REACHING BETWEEN 75 AND 85.
THIS WILL BE FOLLOWED BY A STRONG COLD FRONT WHICH WILL APPROACH
NORTHWEST NORTH DAKOTA TUESDAY MORNING AND THEN SWEEP THROUGH
TUESDAY AFTERNOON/EVENING. A STRONG H85 BAROCLINIC ZONE SHIFTS
THROUGH TUESDAY NIGHT WITH THE 0C TO -2C ISOTHERM SETTLING INTO
CENTRAL NORTH DAKOTA WEDNESDAY. THIS TREND SETS THE STAGE FOR MUCH
COLDER AIR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)

ISSUED AT 106 AM CDT THU SEP 4 2014

SCATTERED CONVECTION THIS EVENING CONTINUES EAST ACROSS CENTRAL
NORTH DAKOTA AS A COLD FRONT MOVES THROUGH THE AREA. FLOW WILL
TURN WEST TO NORTHWEST LATE TONIGHT AND THURSDAY WITH AREAS OF
IFR-MVFR CLOUDINESS MOST LOCATIONS. STRONG NORTHWEST WINDS ON
THURSDAY WITH THE STRONGEST 20 TO 35 MPH AT KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM MDT THIS AFTERNOON
FOR NDZ031>033-040-041-043-044.

&&

UPDATE...NH
SHORT TERM...JJS
LONG TERM...KS
Hazardous weather outlook, Sep 4, 1:56 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
156 AM CDT THU SEP 4 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050700-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
156 AM CDT THU SEP 4 2014 /1256 AM MDT THU SEP 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVER CENTRAL NORTH DAKOTA WILL CONTINUE TO SPREAD
EAST LATE TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ON THURSDAY...WITH THE
STRONGEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED OVER
SOUTHWEST NORTH DAKOTA WHERE A WIND ADVISORY IS IN EFFECT. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NH

In the hours before

Local storm report, Sep 4, 1:19 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             1 SW HANNOVER           47.10N 101.44W
09/04/2014  E1.75 INCH       OLIVER             ND   TRAINED SPOTTER

            GOLF BALL SIZE HAIL BROKE THE WEST SIDE WINDOWS OUT OF
            A HOME

&&

KING
Local storm report, Sep 4, 1:25 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             10 W HANNOVER           47.11N 101.64W
09/04/2014  M1.75 INCH       OLIVER             ND   PUBLIC

&&

KING
Local storm report, Sep 4, 1:34 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
134 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             CENTER                  47.12N 101.30W
09/04/2014  E2.75 INCH       OLIVER             ND   PUBLIC

            HAIL RANGED IN SIZE FROM QUARTER TO BASEBALL SIZE IN
            PARTS OF CENTER AND HANNOVER.

&&

KING
Local storm report, Sep 4, 2:11 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             WILTON                  47.16N 100.78W
09/04/2014  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            0.75 INCHES OF RAIN.

&&

JP MARTIN
Local storm report, Sep 4, 2:14 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
214 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     HAIL             NW CARRINGTON           47.45N  99.13W
09/04/2014  M1.50 INCH       FOSTER             ND   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED QUATER SIZE HAIL. SHERIFF
            DEPUTY REPORTED PING PONG BALL SIZE HAIL. HAIL ONGOING
            FOR 5 MINUTES.

&&

WA
Local storm report, Sep 4, 2:25 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 AM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     1 W CARRINGTON          47.45N  99.15W
09/04/2014  M63 MPH          FOSTER             ND   AWOS

&&

WA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:30 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward60 min
Sep 3, 7:47 PM CDTSpecial Weather StatementBISWilliams28 min
Sep 3, 8:06 PM CDTSevere Thunderstorm WarningBISDivide, Williams54 min
Sep 3, 8:32 PM CDTSpecial Weather StatementBISMcKenzie43 min
Sep 3, 8:43 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams62 min
Sep 3, 9:06 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie54 min
Sep 3, 9:29 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie31 min
Sep 3, 9:31 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail59 min
Sep 3, 9:58 PM CDTSevere Thunderstorm WarningBISDunn, Mercer62 min
Sep 3, 10:24 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer66 min
Sep 3, 11:07 PM CDTSevere Thunderstorm WarningBISDunn, Mercer53 min
Sep 3, 11:24 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan66 min
Sep 4, 12:02 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Oliver58 min
Sep 4, 12:16 AM CDTSevere Thunderstorm WarningBISSheridan, Wells59 min
Sep 4, 1:00 AM CDTSevere Thunderstorm WarningBISSheridan, Wells60 min
Sep 4, 1:01 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver59 min
Sep 4, 1:49 AM CDTSevere Thunderstorm WarningBISFoster, Wells41 min
Sep 4, 2:01 AM CDTSevere Thunderstorm WarningBISBurleigh59 min
Sep 4, 2:43 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder41 min
Sep 4, 3:09 AM CDTAreal Flood AdvisoryBISStutsman3 hr
Sep 4, 3:41 AM CDTSpecial Weather StatementBISKidder34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.